Wyoming, 2015

Hail in Wyoming, July 25, 2015

July 25, 2015 · NWS UNR · 3 events in 1 county or zone

A thunderstorm briefly became severe over the Gillette area and produced hail to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the Gillette area and produced hail to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 4:17 PM MST, 8 hours 3 minutes earlier.

Area forecast discussion, Jul 24, 4:17 PM MST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT FRI JUL 24 2015

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 157 PM MDT FRI JUL 24 2015

WATER VAPOR SHOWS FLAT UPPER RIDGE OVER THE NRN PLAINS WITH SW
FLOW EXTENDING FROM THE GREAT BASIN THROUGH THE CNTRL ROCKIES.
SHORT WAVE ENERGY IS NOTED LIFTING OUT OF NRN NV INTO NRN UT/WRN
WY. AT THE SFC...BROAD HIGH COVERS NERN WY/WRN SD/NWRN NEB.

THIS AFTN/TONIGHT...PLENTY OF SUBSIDENCE AND LITTLE IN THE WAY OF
UPPER ENERGY THIS AFTN LEADING TO MOSTLY SUNNY SKIES.
HOWEVER...HIGHER RES MODELS CONTINUE TO SHOW SOME DIURNALLY DRIVEN
ACTIVITY DEVELOPING GENERALLY NORTH/I-90. MLCAPE IS IN THE
500-1000J/KG RANGE AND SHEAR IS SUFFICIENT FOR A STRONGER TO SVR
STORM OR TWO IF ANY THING DEVELOPS. A BETTER CHANCE FOR STORMS
WILL ARRIVE TONIGHT AS AFORMENTIONED WAVE APPROACHES OUR WRN/NRN
ZONES. ADDITIONAL ACTIVITY POSSIBLE OVER SCNTRL SD GIVEN MODEST
THETA-E ADVECTION/LLJ.

SATURDAY...ACTIVITY MAY BE ONGOING IN THE MRNG WITH UPPER WAVE
CROSSING OUR NRN ZONES. SURFACE LOW CROSSING THROUGH WRN SD WILL
AID IN MORE ACTIVITY DEVELOPING DURING THE AFTN...WITH BEST SVR
THREAT IN OUR CNTRL SD ZONES WHERE MLCAPE OF 2000-3000J/KG AND
MODEST SHEAR EXPECTED. HIGH TEMPS EXPECTED TO BE SIMILAR TO TODAY.

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 157 PM MDT FRI JUL 24 2015

A WEAK WAVE WILL MOVE THROUGH THE SOUTHWEST FLOW
SUNDAY...BRINGING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS.
UPPER TROUGH IS PROGGED TO DEVELOP ACROSS THE NW PAC COAST
SUNDAY...THEN MOVE ACROSS THE NRN PLAINS/SRN CANADA MONDAY INTO
TUESDAY. WARM AND UNSTABLE AIR WILL ADVECT INTO THE REGION AHEAD OF
THE LOW...WITH TEMPS IN THE 90S AND DEWPOINTS ACROSS THE CNTRL SD
PLAINS IN THE 60S BOTH SUNDAY AND MONDAY. COULD SEE STORMS DEVELOP
ALONG A COOL FRONT SOUTH OF THE SURFACE LOW MONDAY INTO MONDAY
NIGHT...HOWEVER BEST UPPER LEVEL FORCING APPEARS TO BE NORTH OF THE
CWA. COOLER AND DRIER AIR WILL PUSH IN BEHIND THE FRONT AND REMAIN
FOR THE REST OF THE LONG TERM. TEMPS WILL BE NEAR TO SLIGHTLY BELOW
AVERAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 515 PM MDT FRI JUL 24 2015

ISOLATED THUNDERSTORMS EXPECTED THROUGH TONIGHT...WITH LCL MVFR
VSBY AND GUSTY WINDS. OTHERWISE VFR CONDITIONS WILL PREVAIL
THROUGH SATURDAY MORNING. SCATTERED THUNDERSTORMS ACROSS THE AREA
SATURDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...WARD
AVIATION...7
Hazardous weather outlook, Jul 24, 3:44 AM MST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
444 AM MDT FRI JUL 24 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
444 AM MDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS THIS
AFTERNOON...AND MAY PRODUCE LARGE HAIL AND STRONG WIND GUSTS.
ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN SOUTH
DAKOTA OVERNIGHT...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY...MAINLY OVER SOUTH
CENTRAL SOUTH DAKOTA. STORMS CONTINUING LATE SATURDAY NIGHT MAY
ALSO PRODUCE HEAVY RAIN OVER WEST CENTRAL SOUTH DAKOTA.
THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF NEXT WEEK...WITH
SEVERE THUNDERSTORMS POSSIBLE OVER NORTHWESTERN SOUTH DAKOTA
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 24, 9:29 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1029 PM MDT FRI JUL 24 2015

SDZ014-250500-
ZIEBACH SD-
1029 PM MDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZIEBACH COUNTY UNTIL 1100
PM MDT...

AT 1029 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF RED ELM...OR 13 MILES SOUTHWEST OF DUPREE...MOVING
EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE AND SOUTH EAGLE BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4500 10150 4499 10114 4482 10114 4484 10189
      4498 10191 4503 10150
TIME...MOT...LOC 0429Z 266DEG 34KT 4492 10179

CARSTENS
Local storm report, Jul 24, 9:36 PM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1036 PM MDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     3 SE DOWNTOWN NEWCASTLE 43.83N 104.17W
07/24/2015                   WESTON             WY   EMERGENCY MNGR

            A TRAIN INCLUDING TEN EMPTY COAL CARS WAS DERAILED DUE
            TO STONG WIND GUSTS. TIME ESTIMATED BY RADAR.

&&

WARD
Special weather statement, Jul 24, 9:37 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1037 PM MDT FRI JUL 24 2015

SDZ042>044-250500-
SHANNON SD-BENNETT SD-JACKSON SD-
1037 PM MDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
NORTHWESTERN BENNETT AND NORTHEASTERN SHANNON COUNTIES UNTIL 1100 PM
MDT...

AT 1037 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KYLE...OR 29 MILES NORTHWEST OF MARTIN...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KYLE...POTATO CREEK...WANBLEE...ALLEN AND HISLE.

LAT...LON 4338 10236 4361 10227 4365 10160 4321 10180
TIME...MOT...LOC 0437Z 278DEG 29KT 4347 10216

MCKEMY
Special weather statement, Jul 24, 10:11 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1111 PM MDT FRI JUL 24 2015

WYZ054-250600-
NORTHERN CAMBELL WY-
1111 PM MDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL MIDNIGHT MDT...

AT 1109 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF SPOTTED HORSE...OR 35 MILES NORTHWEST OF
GILLETTE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
CAMPBELL COUNTY BETWEEN ECHETA AND SPOTTED HORSE.

LAT...LON 4470 10601 4472 10547 4467 10547 4445 10548
      4445 10551 4448 10601
TIME...MOT...LOC 0509Z 269DEG 23KT 4460 10603

CARSTENS
Special weather statement, Jul 24, 10:58 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1158 PM MDT FRI JUL 24 2015

WYZ054-250645-
NORTHERN CAMBELL WY-
1158 PM MDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY
UNTIL 1245 AM MDT...

AT 1157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RECLUSE...OR 27 MILES NORTH OF GILLETTE...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RECLUSE AND WESTON.

LAT...LON 4454 10578 4474 10577 4475 10510 4445 10510
TIME...MOT...LOC 0557Z 274DEG 24KT 4464 10568

CARSTENS
Special weather statement, Jul 24, 11:46 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1246 AM MDT SAT JUL 25 2015

WYZ054-056-057-071-250730-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-NORTHERN CAMBELL WY-
NORTHEASTERN CROOK WY-
1246 AM MDT SAT JUL 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 130 AM MDT...

AT 1246 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF LIGHTNING
FLAT TO NEAR WESTON...AND MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HULETT...OSHOTO...NEW HAVEN...WESTON AND DEVILS TOWER NATIONAL
MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4500 10490 4500 10414 4451 10472 4453 10558
TIME...MOT...LOC 0646Z 270DEG 33KT 4499 10482 4459 10537

CARSTENS

The radar

The Rapid City radar (KUDX), 215 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Campbell

When
July 25, 12:20 AM MST
Where
Campbell County, 1 mi SW of Gillette
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.280, -105.514

Hail, Campbell

When
July 25, 12:20 AM MST
Where
Campbell County, 8 mi S of Gillette
Measured
1 in hail
Reported by
Public
Coordinates
44.174, -105.500

Hail, Campbell

When
July 25, 12:49 AM MST
Where
Campbell County, Rozet
Measured
0.88 in hail
Reported by
Public
Coordinates
44.280, -105.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592242, 592243, 592244.